Alert archive / Idaho / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Pocatello, ID

July 31, 2005Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 31, 2005, 2:34 PM MDT for Bannock County, Idaho. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 2:34 PM MDT (20:34 UTC)
Expired
Jul 31, 2005, 4:30 PM MDT
In force
116 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:34 PM MDTHEAVY RAIN 1.1Portneuf, ID1.10 INCHES OF RAIN FELL IN LESS THAN 45 MINUTES ACCOMPANIED BY SMALL HAIL. EXCESS WATER RUNNING DOWN THE SPOTTERS DRIVEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 312035
FFWPIH
IDC005-312230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO

* UNTIL 430 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORTNEUF
  AND INKOM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

LAT...LON 4280 11240 4270 11230 4279 11213 4287 11225

$$

HUSTON/BURTIS

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
2 follow-up statements
000 
WGUS75 KPIH 312109
FFSPIH
IDC005-312230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
307 PM MDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM MDT FOR CENTRAL
BANNOCK COUNTY...

AT 300 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAIN FALL BETWEEN 1 
AND 1.5 INCHES IN LESS THAN AN 30 MINUTES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORTNEUF AND
INKOM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4280 11240 4270 11230 4279 11213 4287 11225

$$

HUSTON/BURTIS

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
000 
WGUS75 KPIH 312152
FFSPIH
IDC005-312159-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
349 PM MDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR CENTRAL BANNOCK COUNTY HAS BEEN  
CANCELLED...

AT 349 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE RAINFALL HAD ENDED AND MOVED EAST OF THE WARNED AREA.  SEVERAL 
SPOTTERS HAD REPORTED VERY HEAVY RAINFALL AT 230 PM MDT WITH SOME 
MINOR FLOODING...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. 
THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4280 11240 4270 11230 4279 11213 4287 11225

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:30 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 31, 2:30 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
230 PM MDT SUN JUL 31 2005

.DISCUSSION...LATEST RADAR LOOP SHOWING AREA OF THUNDERSTORMS
DEVELOPING OVER THE CNTRL MOUNTAINS AND SRN HIGHLANDS THIS
AFTERNOON.  THE MOST INTENSE STORMS WERE NOTED SOUTH OF POCATELLO
AND HEAVY RAIN IS EXPECTED TO ACCOMPANY THESE STORMS.  WATER VAPOR
SATELLITE IMAGERY WAS SHOWING A VORT FEATURE LIFTING ENE OUT OF
NEVADA AND THIS SHOULD HELP TO SUPPORT ADDITIONAL DEVELOPMENT THIS
AFTERNOON AS WELL AS EXTEND CONVECTIVE DEVELOPMENT INTO THE MORNING
HOURS.  GFS/NAM SHOWING LITTLE CHANGE TO OVERALL DIURNALLY DRIVEN
CONVECTIVE PATTERN UNTIL TUESDAY/TUESDAY NIGHT WHEN A PACIFIC TROUGH
SWEEPS EAST THROUGH CANADA.  AS THIS SYSTEM PASSES FURTHER EAST
WEDNESDAY A DRIER WEST FLOW WILL OVERSPREAD THE REGION WITH A
GENERALLY DECREASING TREND TO THUNDERSTORM ACTIVITY EXPECTED AS THE
FOUR-CORNERS HIGH STRETCHES FROM WEST TO EAST AND THE MONSOONAL FLOW
IS EFFECTIVELY CUT OFF THROUGH THE WEEKEND. HUSTON
&&

.AVIATION...VFR EXCEPT FOR THUNDERSTORM ACTIVITY.  EXPECT -TSRA TO
REDEVELOP IN SNAKE RIVER PLAIN BY MID-AFTERNOON BUT HAVE ONLY PUT IN
VCTS WITH PROBABILITY ONLY IN THE 30 PERCENT RANGE.  MESSICK
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Jul 31, 4:15 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT SUN JUL 31 2005

IDZ017>025-031-032-011200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
415 AM MDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON UNDER A MOIST
MONSOON FLOW PATTERN.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE
ASSOCIATED WITH MONSOON FLOW WILL CONTINUE OVER SOUTHEAST IDAHO
THROUGH WEDNESDAY. A DRIER AIRMASS WILL PUSH INTO THE REGION TOWARDS
THE END OF THE WEEK.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Idaho, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.